Savvy Psychopharmacology

Antipsychotic-induced priapism: Mitigating the risk

Author and Disclosure Information

 

References

Mr. J, age 35, is brought to the hospital from prison due to priapism that does not improve with treatment. He says he has had priapism 5 times previously, with the first incidence occurring “years ago” due to trazodone.

Recently, he has been receiving risperidone, which the treatment team believes is the cause of his current priapism. His medical history includes asthma, schizophrenia, hypertension, seizures, and sickle cell trait. Mr. J is experiencing auditory hallucinations, which he describes as “continuous, neutral voices that are annoying.” He would like relief from his auditory hallucinations and is willing to change his antipsychotic, but does not want additional treatment for his priapism. His present medications include risperidone, 1 mg twice a day, escitalopram, 10 mg/d, benztropine, 1 mg twice a day, and phenytoin, 500 mg/d at bedtime.

Priapism is a prolonged, persistent, and often painful erection that occurs without sexual stimulation. Although relatively rare, it can result in potentially serious long-term complications, including impotence and gangrene, and requires immediate evaluation and management.

There are 2 types of priapism: nonischemic, or “high-flow,” priapism, and ischemic, or “low-flow,” priapism (Table 1). While nonischemic priapism is typically caused by penile or perineal trauma, ischemic priapism can occur as a result of medications, including antipsychotics, antidepressants, anxiolytics, and antihypertensives, or hematological conditions such as sickle cell disease.1 Other risk factors associated with priapism include substance abuse, hyperprolactinemia, diabetes, and liver disease.4

Antipsychotic-induced priapism

Medication-induced priapism is a rare adverse drug reaction (ADR). Of the medication classes associated with priapism, antipsychotics have the highest incidence and account for approximately 20% of all cases.1

The mechanism of priapism associated with antipsychotics is thought to be related to alpha-1 blockade in the corpora cavernosa of the penis. Although antipsychotics within each class share common characteristics, each agent has a unique profile of receptor affinities. As such, antipsychotics have varying affinities for the alpha-adrenergic receptor (Table 2). Agents such as ziprasidone, chlorpromazine, and risperidone—which have the highest affinity for the alpha-1 adrenoceptors—may be more likely to cause priapism compared with agents with lower affinity, such as olanzapine. Priapism may occur at any time during antipsychotic treatment, and does not appear to be dose-related.

Continue to: Antipsychotic drug interactions and priapism...

Pages

Next Article: